North Carolina, 2011

Flash Flood and Hail in North Carolina, May 13, 2011

May 13, 2011 · NWS RNK · 8 events in 4 counties and zones

An upper level storm system approaching from the west helped to trigger numerous showers and thunderstorms mainly over the mountainous terrain of northwest North Carolina. The storms developed along a slow-moving frontal boundary and with abundant moisture in place some of the storms produced heavy rainfall with flash flooding along with hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system approaching from the west helped to trigger numerous showers and thunderstorms mainly over the mountainous terrain of northwest North Carolina. The storms developed along a slow-moving frontal boundary and with abundant moisture in place some of the storms produced heavy rainfall with flash flooding along with hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 9:53 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, May 13, 9:53 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EDT FRI MAY 13 2011

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL AND
SOUTHERN APPALACHIANS WILL LINGER ACROSS THE AREA INTO TONIGHT. THIS
FRONT WILL BE CAUGHT UP TO BY A STRONG LOW PRESSURE AREA AND COLD
FRONT THIS WEEKEND. THE FRONT MOVES EAST OF THE AREA SUNDAY WITH
COOLER WEATHER EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN ISSUE FOR THIS MORNING WILL BE THE AFFECT OF CLOUD COVER ON
TEMPERATURES FOR LOCATIONS EAST OF THE BLUE RIDGE. EXPECT THAT THE
NORTH CAROLINA PIEDMONT AND MUCH OF SOUTHSIDE VIRGINIA WILL REMAIN
SOCKED WITH LOW CLOUDS THROUGH MOST OF THE DAY...AND HAVE
THEREFORE LOWERED AFTERNOON HIGHS BY SEVERAL DEGREES TO THE UPPER
60S TO LOW 70S. THIS MAY STILL NOT BE ENOUGH FOR SOME LOCATIONS.

CONVERSELY...LOW CLOUD COVER IS ERODING WEST OF THE BLUE RIDGE...
ESPECIALLY ACROSS THE MOUNTAIN EMPIRE REGION AND THE NEW RIVER
VALLEY. HEATING TAKING PLACE THIS MORNING IS ONCE AGAIN PRIMING
THE ATMOSPHERE FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING. AS WITH YESTERDAY EVENING...EXPECT THAT A
FEW THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
PERIODS OF VERY HEAVY RAIN AS THE MAIN THREATS.

.PREVIOUS DISCUSSION...
GOING WITH RADAR/SAT TRENDS EARLY THIS MORNING FOLLOWED BY A BLEND
OF THE CMC/GFS/ECMWF. THE 00Z GFS APPEARS TO QUICK WITH THE UPPER
SYSTEM ACROSS THE CENTRAL PLAINS THIS MORNING BUT HIGHLIGHTS SOME
QPF ALONG THE BLUE RIDGE WHICH FITS THE OTHER MODELS CONVERGENCE
PATTERN WITH A LIGHT SE FLOW.

THE PATTERN OF THE UPPER RIDGE WITH A STALLED OUT WEAK BOUNDARY
ACROSS THE CENTRAL/SRN APPS THIS MORNING WILL REMAIN THIS
MORNING BUT A STRONGER UPPER VORT CUTTING ACROSS THE OHIO VALLEY
WILL BREAK THE RIDGE DOWN SOME WITH THE UPPER LOW PUSHING EAST
INTO THE MID MISSISSIPPI VALLEY THIS EVENING.

FOR EARLY THIS MORNING WE ARE DEALING WITH DENSE FOG ACROSS
PORTIONS OF SW VA/SE WV AND NW NC AS SOME CLEARING ABOVE THE BL
HAS SET THIS UP WELL...WITH WET GROUND. AREA OBSERVATIONS HAVE
FLUCTUATED BETWEEN 1/4SM TO 1SM+...SO ATTM...WILL NOT HAVE A DENSE
FOG ADVISORY BUT KEEP THE SPECIAL WEATHER STATEMENT GOING.

THE FOG AND LOWER CLOUDS WILL BE SLOWER TO CLEAR IN THE EAST AGAIN
THIS MORNING BUT WE SHOULD SEE A TRANSITION TO MORE SOUTH-
SOUTHWEST FLOW ABOVE 925 MB WHICH SHOULD LIFT THE CIGS HIGHER THAN THURSDAY.

THE SHORTWAVE TRAVERSING KY THIS MORNING WILL HELP INITATE
CONVECTON TOWARD MID TO LATE MORNING IN THE WEST WHILE NW FLOW
FURTHER EAST AND WEAK WAVE COULD BRING SCT SHRA/TSRA TO AREAS EAST
OF ROANOKE. GIVEN THIS FACTOR AND BETTER UPPER LEVEL LIFT...WILL
HAVE HIGHER POPS TODAY...WITH HIGH CHANCE TO LIKELYS. PWATS WILL
REMAIN VERY HIGH...AND WILL HAVE TO MONITOR ANY ORGANIZED
CONVECTION AND TRAINING POTENTIAL FOR FLASH FLOOD CONCERNS.
ATTM...WILL MENTION FFA THREAT IN THE HWO AS TOO EARLY ON WHERE
THIS SETUP WILL BE. LOWEST FFG AND AREAS OF CONCERN WOULD BE ALONG
AND WEST OF THE BLUE RIDGE...ESPECIALLY THE NEW RIVER VALLEY AND
GREENBRIER VALLEY.

SHOULD SEE TEMPS SIMILAR TO THURSDAY IN THE WEST...ALTHOUGH NOT
QUITE AS WARM IN BLF AS EXPECT MORE CLOUDS/CONVECTION EARLIER
TODAY. SHOULD ALSO BREAK THE WEDGE OUT EAST AND WARM THINGS UP
INTO THE LOWER TO MID 70S.

TONIGHT...WILL KEEP POPS IN THE HIGH CHANCE TO LIKELY AS UPPER
DIFLUENCE INCREASES AHEAD OF UPPER LOW. LOWS TONIGHT WILL BE AGAIN
MILD WITH MAINLY UPPER 50S TO MID 60S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A COLD FRONT WILL CROSS SAT NIGHT...AND SOMEWHAT DRIER AND COOLER
AIR WILL ARRIVE INTO SUNDAY. STORMS WILL BE NUMEROUS AS THE FRONT
APPROACHES SATURDAY AND ALREADY HARD HIT AREAS IN TERMS OF WATER
MAY HAVE WATER PROBLEMS SATURDAY. SHOWERS AND THUNDERSTORMS MAY
NOT BE AS WIDESPREAD NOR AS STRONG EARLY NEXT WEEK AS WHAT HAS
BEEN OBSERVED DURING MUCH OF THIS WEEK. DESPITE THIS...COLD POOL
ALOFT AND PROXIMITY OF UPPER LOW WILL BE RESPONSIBLE FOR SCATTERED
SHOWERS EVEN WITH A THICK CEILING IN PLACE. PWATS ARE MUCH LOWER
SUNDAY AND ESPECIALLY MONDAY...SO SOME OF THE LIKELY POPS NEAR THE
END OF THE SHORT TERM MAY NEED TO BE LOWERED. HOWEVER...CURRENT 0Z
GFS HAS A SHRTWV PASSING RIGHT OVER THE CWA ON MONDAY...WHEREAS
THE OLD ECMWF TOOK THIS SAME DISTURBANCE SOUTH AND WEST OF THE
REGION. THE ECMWF SOLUTION WOULD SUGGEST SMALLER CHANCES FOR
PRECIP. SOME IMPRESSIVELY CHILLY AIR FOR THIS TIME OF YEAR FALLS
INTO KY AND TN JUST TO OUR WEST. THE OP GFS ALLOWS THIS COLDER AIR
TO MAKE BETTER EASTWARD PROGRESS INTO OUR REGION...BUT WILL
CONTINUE TO FOLLOW THE ECMWF WHICH HAS BEEN MORE ACCURATE WITH
THIS REGIME OVER THE PAST SEVERAL DAYS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER THE
EAST CENTRAL CONUS...THE STACKED LOW THE FOCUS FOR OUR WEATHER FOR
MOST OF THE WEEK. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL
DISTURBANCES INTO THE CLOSED UPPER LOW...RESULTING IN PERIODS OF
TIME WHERE THE RAIN CHANCES WILL BECOME HIGHER DURING THE 4 DAY
PERIOD. ATTM IT APPEARS THE GREATEST THREAT FOR PRECIP AND HIGHEST
QPF WILL BE EARLY IN THE WEEK...ESPECIALLY MONDAY AND
TUESDAY...WHEN THE LOW IS PRACTICALLY OVHD...THEN A DECREASING
TREND AS THE UPPER LOW FILLS AND DRIFTS SLOWLY NORTHWARD FOR THE
LATTER HALF OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN
RELATIVELY COOL MONDAY...TUESDAY...AND WEDNESDAY DUE TO THE
ABUNDANT CLOUD COVER AND SHOWERS...THEN BEGIN THE TRANSITION TO
WARMER NUMBERS FOR THE LATTER HALF OF THE WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AVIATION CONCERNS EARLY WILL BE LOW CIGS/VSBYS AT ALL SITES BUT
BLF. THE MODEL SOUNDINGS AND TRENDS SUGGEST IMPROVEMENTS TO VFR AT
LWB/BCB SOONER IN THE 14-16Z TIME FRAME...WITH ROA/LYH/DAN
SCOURING OUT OF THE MVFR OR WORSE RANGE MIDDAY TO EARLY AFTN.

OTHER FOCUS WILL BE ON CONVECTION AND HOW WIDESPREAD IT WILL BE.
MODELS SUGGEST AT LEAST 50 PERCENT COVERAGE OF STORMS THIS AFTN
INTO THE EVENING BUT PLACEMENT AND TIMING IT IS STILL TOO EARLY
FOR ADDING THUNDER TO THE TAFS. WILL SEE SOME SHOWERS AROUND THIS
MORNING NEAR BLF/LWB WITH A BETTER THREAT THIS AFTN. HAVE SHOWERS
REDUCING VSBYS TO MVFR/IFR AFTER 20Z WITH CIGS DROPPING TO LOW END
VFR INTO MVFR RANGE. STARTING THIS EVENING...MODELS KEEP THE RAIN
SHOWERS AND STORMS AROUND...ALTHOUGH THE FASTER GFS SHUNTS PRECIP
FURTHER EAST OVERNIGHT. WILL LEAN TOWARD A SLOWER SOLUTION BUT
WILL SEE IFR CIGS/VSBYS OVERNIGHT AT MOST LOCATIONS.

CONFIDENCE IS HIGH ON SUB VFR LATE TONIGHT GIVEN HIGH MOISTURE
CONTENT IN THE LOW LVLS.

THE SLOW MOVING UPPER LOW ACROSS THE MISS VALLEY WILL MOVE TO THE
EAST INTO THE WEEKEND BUT KEEPING THE AREA WITH A DAMP/CLOUDY
PERIOD WITH CIGS VARYING FROM MVFR/VFR DURING THE DAY AND
VSBYS/CIGS STAYING LOWER AT NIGHT. THIS SLOW MOVING UPPER SYSTEM
IS EXPECTED TO STALL ACROSS THE REGION INTO EARLY NEXT WEEK
KEEPING THE THREAT OF SHOWERS AND STORMS AROUND ALONG WITH
POTENTIAL FOR MVFR OR WORSE CIGS/VSBYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...NF/WP
SHORT TERM...KM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, May 13, 12:36 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT FRI MAY 13 2011

NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ042>045-141745-
SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
136 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING...LINGERING THROUGH THE OVERNIGHT. THERE IS A THREAT FOR
ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME
AREA...ESPECIALLY IN THE MOUNTAINS. A FEW STORMS COULD BECOME
SEVERE WITH ISOLATED WIND DAMAGE OR LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH
FLOODING IN THE MOUNTAINS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009-010-012-015-141745-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
136 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL AND
ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH
FLOODING IN THE MOUNTAINS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-141745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
136 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 9:27 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT FRI MAY 13 2011

VAZ045-046-131500-
APPOMATTOX VA-CAMPBELL VA-
1027 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...

AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RUSTBURG...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR SPRING MILLS AROUND 1035 AM...MIKE AROUND
1040 AM AND HAT CREEK AROUND 1050 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3728 7880 3703 7891 3717 7920 3733 7908
Special weather statement, May 13, 10:00 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 13 2011

VAZ059-131545-
CHARLOTTE VA-
1100 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 1058 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RED HOUSE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR PHENIX AROUND 1115 AM...CHARLOTTE COURT HOUSE
AROUND 1130 AM AND DRAKES BRANCH AROUND 1145 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 7858 3707 7887 3720 7883 3723 7877
      3719 7864 3716 7861 3715 7859 3715 7857
      3713 7853
Local storm report, May 13, 11:00 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   911 CALL CENTER

&&
Local storm report, May 13, 11:01 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   OTHER FEDERAL

&&
Local storm report, May 13, 1:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 NNE KIRE              37.44N 80.53W
05/12/2011  E2.00 INCH       GILES              VA   PUBLIC

            ROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH
            SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF
            PICKUP TRUCK.

&&

11
Local storm report, May 13, 1:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FRIES                   36.72N 80.97W
05/13/2011  E1.00 INCH       CARROLL            VA   PUBLIC

            MULTIPLE REPORTS OF QUARTER SIZE HAIL PILING UP ON THE
            GROUND IN THE COMMUNITY OF FRIES.

&&

16

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Wilkes

When
May 13, 2:05 PM EST
Where
Wilkes County, 1.31 mi ENE of Dockery
Measured
0.88 in hail
Reported by
Public
Coordinates
36.310, -81.060

Thunderstorm Wind, Surry

When
May 13, 3:30 PM EST
Where
Surry County, Low Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -80.870

Several trees were brought down by thunderstorm winds on West Pine Street.

Hail, Watauga

When
May 13, 3:35 PM EST
Where
Watauga County, 2.82 mi SSE of Kellersville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.210, -81.890

Thunderstorm Wind, Surry

When
May 13, 3:39 PM EST
Where
Surry County, 0.52 mi ENE of Mt Airy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.502, -80.611

Thunderstorm winds blew down a tree on Virginia Street.

Hail, Watauga

When
May 13, 4:00 PM EST
Where
Watauga County, 2.82 mi SSE of Kellersville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.210, -81.890

Flash Flood, Surry

When
May 13, 4:15 PM EST to 5:15 PM EST
Where
Surry County, 2.15 mi NNW of Copeland to 2.08 mi N of Copeland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.360, -80.710

Rainfall of 1 to 1.5 inches caused Cody Creek to overflow Route 601 south of Dobson.

Thunderstorm Wind, Wilkes

When
May 13, 5:20 PM EST
Where
Wilkes County, 0.89 mi SE of Wilkesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -81.160

Trees were reported down due the high winds along State Route 16 in Wilkesboro.

Hail, Yadkin

When
May 13, 5:35 PM EST
Where
Yadkin County, Huntsville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.080, -80.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308164, 308168, 308165, 316865, 308166, 308171, 308170, 308167.